Alert archive / Utah / Flash Flood Warnings in 2015

Flash Flood Warning 8, NWS Salt Lake City, UT

May 25, 2015Kane County, Utah

NWS Salt Lake City, UT issued this flash flood warning at May 25, 2015, 3:28 PM MDT for Kane County, Utah. It was in force for 6 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 25, 2015, 3:28 PM MDT (21:28 UTC)
Expired
May 25, 2015, 9:30 PM MDT
In force
6 hr
Issued by
NWS Salt Lake City, UT
Area
Storm-based polygon
Flood severity
None

County Kane County, UT

The radar

The Cedar City radar (KICX), 93 km from the middle of the area, began a volume at 21:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 25, 7:15 PM MDTFLASH FLOOD15 W Big Water, UTPEAK FLOW OF 2050 CFS AT THE PARIA RIVER NEAR KANAB RIVER GAGE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 227 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 9.5 hours before the alert went out and 224 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2015-05-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 5 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2015-05-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 58 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
5 J/kg
Mixed-layer CIN
-21 J/kg
Mixed-layer LCL
734 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
58 m²/s²
0-3 km storm-relative helicity
52 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

010 
WGUS55 KSLC 252128
FFWSLC
UTC025-260330-
/O.NEW.KSLC.FF.W.0008.150525T2128Z-150526T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
328 PM MDT MON MAY 25 2015

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL KANE COUNTY IN UTAH...

* UNTIL 930 PM MDT MONDAY
    
* AT 324 PM MDT...DOPPLER RADAR INDICATED A THUNDERSTORM PRODUCING 
  HEAVY RAIN OVER HACKBERRY AND PARIA DRAINAGES. RADAR ESTIMATES 
  INDICATE THAT UP TO TWO INCHES OF RAIN HAVE ALREADY FALLEN.

* FLASH FLOODING WILL REMAIN OVER MAINLY RURAL AREAS OF CENTRAL KANE
  COUNTY ALONG THE COTTONWOOD CANYON ROAD NORTH OF HIGHWAY 89.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.

STAY AWAY OR BE SWEPT AWAY. RIVER BANKS AND CULVERTS CAN BECOME
UNSTABLE AND UNSAFE.

REMAIN ALERT FOR FLOODING EVEN IN LOCATIONS NOT RECEIVING RAIN. DRY
WASHES...STREAMS AND RIVERS CAN BECOME RAGING KILLER CURRENTS IN A
MATTER OF MINUTES...EVEN FROM DISTANT RAINFALL.

PLEASE REPORT FLOODING TO YOUR LOCAL LAW ENFORCEMENT AGENCY WHEN YOU
CAN DO SO SAFELY.

&&

LAT...LON 3747 11178 3724 11189 3700 11180 3700 11188
      3713 11205 3742 11211

$$

MS/LC
2 follow-up statements
686 
WGUS75 KSLC 260032
FFSSLC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
632 PM MDT MON MAY 25 2015

UTC025-260330-
/O.CON.KSLC.FF.W.0008.000000T0000Z-150526T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
KANE UT-
632 PM MDT MON MAY 25 2015

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 930 PM MDT MONDAY
FOR CENTRAL KANE COUNTY...

DOPPLER RADAR INDICATED THUNDERSTORMS HAD PRODUCED 1.5 TO 2 INCHES 
OF RAIN ACROSS THE WARNED AREA EARLIER THIS AFTERNOON. RUNOFF IS 
EXPECTED TO CONTINUE WELL INTO THIS EVENING.

FLASH FLOODING WILL REMAIN OVER MAINLY RURAL AREAS OF CENTRAL KANE 
COUNTY. THIS INCLUDES THE COTTONWOOD CANYON ROAD SOUTH OF HACKBERRY 
CANYON AND ALONG THE PARIA RIVER SOUTH TO THE ARIZONA BORDER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.

STAY AWAY OR BE SWEPT AWAY. RIVER BANKS AND CULVERTS CAN BECOME
UNSTABLE AND UNSAFE.

REMAIN ALERT FOR FLOODING EVEN IN LOCATIONS NOT RECEIVING RAIN. DRY
WASHES...STREAMS AND RIVERS CAN BECOME RAGING KILLER CURRENTS IN A
MATTER OF MINUTES...EVEN FROM DISTANT RAINFALL.

PLEASE REPORT FLOODING TO YOUR LOCAL LAW ENFORCEMENT AGENCY WHEN YOU
CAN DO SO SAFELY.

&&

LAT...LON 3747 11178 3724 11189 3700 11180 3700 11188
      3713 11205 3742 11211

$$

MS
922 
WGUS75 KSLC 260331
FFSSLC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
931 PM MDT MON MAY 25 2015

UTC025-260334-
/O.EXP.KSLC.FF.W.0008.000000T0000Z-150526T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
KANE UT-
931 PM MDT MON MAY 25 2015

...THE FLASH FLOOD WARNING FOR CENTRAL KANE COUNTY WILL EXPIRE AT 930
PM MDT...

RUNOFF FROM EARLIER PRECIPITATION ACROSS KANE COUNTY CONTINUES TO 
DIMINISH. THEREFORE...THE FLASH FLOOD WARNING HAS BEEN ALLOWED TO 
EXPIRE. HOWEVER...A RIVER GAGE DID INDICATE FLASH FLOODING ON THE 
PARIA RIVER NEAR HIGHWAY 40 AND FLOOD WATERS WILL CONTINUE TO FLOW 
THROUGH THE DRAINAGE UNTIL LATE THIS EVENING. 

MONITOR NOAA WEATHER RADIO OR LOCAL TELEVISION OR RADIO FOR 
THE LATEST WEATHER INFORMATION.

LAT...LON 3747 11178 3724 11189 3700 11180 3700 11188
      3713 11205 3742 11211

$$

LC

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at May 25, 10:40 AM MDT, 4 hours 48 minutes earlier.

Area forecast discussion, May 25, 10:40 AM MDT, 4 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1040 AM MDT MON MAY 25 2015

.SYNOPSIS...A MOIST AND UNSTABLE AIRMASS WILL REMAIN IN PLACE
ACROSS THE REGION TODAY. THE NEXT STORM SYSTEM WILL IMPACT THE
REGION THROUGH MOST OF THE REMAINDER OF THE WEEK.

&&

.DISCUSSION...A LIGHT NORTHWEST FLOW REMAINS OVER THE CWA THIS
MORNING WITH SUFFICIENT MOISTURE AND INSTABILITY FOR SCATTERED
CONVECTION. WEAK SHORT WAVE RIDGING IS UPSTREAM ACROSS CENTRAL NV
AND A CLOSED LOW IS DROPPING S INTO THE PACNW WITH A WEAK SHORT
WAVE ROUNDING THE BASE OF THIS LOW AND MOVING INTO NRN CA.

THE CONVECTION THAT CROSSED THE NORTH EARLIER THIS MORNING IS
SHIFTING INTO CENTRAL UT AT THIS TIME AND NEW DEVELOPMENT IS
OCCURRING OVER THE TERRAIN NORTH AND EAST OF OGDEN.

SATELLITE SHOWS CUMULUS RAPIDLY FORMING OVER ALL MTNS ACROSS THE
REST OF THE CWA AND EXPECT SCATTERED COVERAGE OF SHOWERS TO
DEVELOP OVER THE TERRAIN BY EARLY AFTN AND DRIFT OFF DOWNWIND INTO
THE ERN VALLEYS. THE NV SHORT WAVE RIDGE COULD SUPPRESS ACTIVITY
ACROSS THE NWRN VALLEYS THIS AFTN ASSISTED BY THE NORMAL DIURNALLULL
IN ACTIVITY OVER THE NW DESERTS BUT CANNOT RULE OUT THE POTENTIAL
FOR A WEAK CELL OR TWO TO DRIFT OFF THE TERRAIN.

THE RIDGE SHIFTS EAST TONIGHT AND MODELS HINT THAT THE NRN CA
SHORT WAVE WILL REMAIN ACTIVE OVERNIGHT AND BRING A THREAT OF
MORNING CONVECTION TO THE NRN CWA TUE.

THE WEAK PACNW LOW CONTINUES TO BRING A THREAT OF CONVECTION TO
MUCH OF THE CWA THRU THE REST OF THE WEEK AS IT TRACKS SLOWLY SEWD
TO S CENTRAL ID BY 12Z THU AND NERN UT BY 12Z FRI.

UPDATED EARLIER TO REDUCE POPS AND SKY6 COVER OVER SWRN UT REST
OF THE MORNING AND MADE A FEW OTHER SKY AND POP CHANGES FOR TODAY.
NO ADDITIONAL UPDATES PLANNED.

&&

.AVIATION...THERE IS A POTENTIAL FOR SHOWERS AND THUNDERSTORMS TO
FORM OVER THE TERRAIN SURROUNDING THE SALT LAKE VALLEY TODAY BUT
LITTLE CHANCE THAT A CELL WILL DIRECTLY IMPACT THE TERMINAL. THERE
IS HOWEVER A 20 PERCENT CHANCE THAT OUTFLOW WINDS FROM THESE
STORMS COULD BRING GUSTY ERRATIC WINDS TO THE AIRFIELD BETWEEN
ABOUT 19-00Z. OTHERWISE SOUTHEAST WINDS WILL SHIFT TO NORTHWEST
AFTER 18Z.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...NONE.
WY...NONE.
&&

WILENSKY/SCHOENING

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION
VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 24, 9:12 PM MDTFlash Flood WarningSLCKane3 hr

Nearby

Flash Flood Warnings in Utah, 2015Every flash flood warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.